Wednesday, April 8, 2020

Comments by Alison Page

Showing 3 of 3 comments.

  • Benzodiazepines have many known side-effects and withdrawal effects. The insert for Ativan (lorazepam) states:

    “The use of benzodiazepines, including lorazepam, may lead to physical and psychological dependence… In general, benzodiazepines should be prescribed for short periods only (e.g. 2- 4 weeks). Extension of the treatment period should not take place without reevaluation of the need for continued therapy. Continuous long-term use of product is not recommended.

    Withdrawal symptoms (e.g. rebound insomnia) can appear following cessation of recommended doses after as little as one week of therapy. Abrupt discontinuation of product should be avoided and a gradual dosage-tapering schedule followed after extended therapy. Abrupt termination of treatment may be accompanied by withdrawal symptoms.
    Symptoms reported following discontinuation of benzodiazepines include headache, anxiety, tension, depression, insomnia, restlessness, confusion, irritability, sweating, rebound phenomena, dysphoria, dizziness, derealization, depersonalization, hyperacusis, numbness/tingling of extremities, hypersensitivity to light, noise, and physical contact/perceptual changes, involuntary movements, nausea, vomiting, diarrhea, loss of appetite, hallucinations/delirium, convulsions/seizures, tremor, abdominal cramps, myalgia, agitation, palpitations, tachycardia, panic attacks, vertigo, hyperreflexia, short-term memory loss, and hyperthermia. Convulsions/seizures may be more common in patients with pre-existing seizure disorders or who are taking other drugs that lower the convulsive threshold such as antidepressants.

    There is evidence that tolerance develops to the sedative effects of benzodiazepines.”

    Tolerance means that the individual could experience the withdrawal symptoms stated above while they are still on the drug. The individual would need a higher dose of the drug to receive the drug’s initial effect.

    Here is a pertinent link which discusses the many side-effects and dangers of benzodiazepines. http://www.benzo.org.uk/sidefx.htm

  • The study I have heard of linking benzos with dementia was done on older people who had recently taken and/or discontinued the drug. They could potentially be having a protracted withdrawal/dealing with a CNS injury from the drug as opposed to having an actual disease process. Since doctors don’t yet acknowledge the existence of this drugs damage, they will reach for other medically accepted labels like “dementia”, “bipolar”, “anxiety disorder” to explain the drugs effects. Before we can have good research, there needs to be an admittance that these drugs can damage GABA receptors and cause symptoms which look like pathological states but are actually an injury.